Cardiotoxicity induced by capecitabine and oxaliplatin in gastric cancer treatment: a rare case of cardiac arrest and cardiogenic shock
  • Muhammad Umer Riaz Gondal
    Department of Internal Medicine, Reading Hospital, West Reading, USA
  • John Lemoine
    Department of Internal Medicine, Drexel University, West Reading, USA
  • Jared Segal
    Department of Cardiology, Reading Hospital, West Reading, USA
  • Zainab Kiyani
    Department of Internal Medicine, Islamabad Medical and Dental College, Islamabad, Pakistan
  • Muhammad Ibraiz Bilal
    Department of Internal Medicine, Allegheny General Hospital, Pittsburgh, USA
  • Fawwad Ansari
    Department of Internal Medicine, Piedmont Athens Regional, Athens, USA
  • Brian McCauley
    Department of Cardiology, Reading Hospital, West Reading, USA

Keywords

Oxaliplatin, capecitabine, QT prolongation, cardiogenic shock

Abstract

Introduction: Combination-based adjuvant chemotherapy utilising capecitabine and oxaliplatin is widely used in gastric cancer treatment. Rare but severe cardiac events such as prolonged QT, cardiac arrest and cardiogenic shock can result from their use.
Case description: A 45-year-old female with gastric adenocarcinoma was started on capecitabine-oxaliplatin chemotherapy one week before presenting to the emergency department with weakness. Blood pressure was 78/56 mmHg, heart rate 140 bpm and oxygen saturation 85%. She became unresponsive with pulseless ventricular fibrillation; CPR was initiated with immediate intubation. She received two shocks with a return of spontaneous circulation. Laboratory tests revealed serum potassium (3.1 mmol/l), magnesium (1.1 mg/dl) and troponin (0.46 ng/ml). An EKG revealed sinus tachycardia with a prolonged QT interval (556 ms). The combined effects of capecitabine, oxaliplatin and electrolyte abnormalities likely contributed to the QT prolongation. An echocardiogram demonstrated an ejection fraction of 10%–15%. An emergent right-heart catheterisation showed right atrial pressure of 10 mmHg and pulmonary artery pressure of 30/18 mmHg; cardiac output and index were not recorded. An intra-aortic balloon pump was placed, and she was admitted to the ICU for cardiogenic shock requiring norepinephrine, vasopressin and dobutamine. A repeat echocardiogram showed a significantly improved ejection fraction of 65%, and she was discharged.
Discussion: Capecitabine and oxaliplatin cardiotoxicity is an exceedingly rare occurrence, with both drugs reported to cause QT prolongation.
Conclusion: Healthcare providers must recognise the QT prolongation effects of capecitabine and oxaliplatin, leading to life-threatening cardiac arrhythmias.

VIEW THE ENTIRE ARTICLE

References

  • Van Cutsem E, Hoff PM, Blum JL, Abt M, Osterwalder B. Incidence of cardiotoxicity with the oral fluoropyrimidine capecitabine is typical of that reported with 5-fluorouracil. Ann Oncol 2002;13:484–485.
  • Becker K, Erckenbrecht JF, Häussinger D, Frieling T. Cardiotoxicity of the antiproliferative compound fluorouracil. Drugs 1999;57:475–484.
  • Mosseri M, Fingert HJ, Varticovski L, Chokshi S, Isner JM. In vitro evidence that myocardial ischemia resulting from 5-fluorouracil chemotherapy is due to protein kinase C-mediated vasoconstriction of vascular smooth muscle. Cancer Res 1993;53:3028–3033.
  • Muco E, Patail H, Shaik A, McMahon S. Capecitabine-associated coronary vasospasm and cardiac arrest. Cureus 2022;14:e28184.
  • Hayasaka K, Takigawa M, Takahashi A, Kuwahara T, Okubo K, Tanaka Y, et al. A case of ventricular fibrillation as a consequence of capecitabine-induced secondary QT prolongation: a case report. J Cardiol Cases April 2017;16:26–29.
  • Itoh H, Crotti L, Aiba T, Spazzolini C, Denjoy I, Fressart V, et al. The genetics underlying acquired long QT syndrome: impact for genetic screening. Eur Heart J 2016;37:1456–1464.
  • Meyer CC, Calis KA, Burke LB, Walawander CA, Grasela TH. Symptomatic cardiotoxicity associated with 5-fluorouracil. Pharmacotherapy 1997;17:729–736.
  • Du J, Sudlow LC, Shahverdi K, Zhou H, Michie M, Schindler TH, et al. Oxaliplatin-induced cardiotoxicity in mice is connected to the changes in energy metabolism in the heart tissue. bioRxiv 2023:25:2023.05.24.542198.
  • Weidner K, Behnes M, Haas J, Rusnak J, Fuerner P, Kuska M, et al. Oxaliplatin-induced acute ST segment elevation mimicking myocardial infarction: a case report. Oncol Res Treat 2018;41:51–55.
  • Chen X, Wang H, Zhang Z, Xu Y, An X, Li L. Case report: oxaliplatin-induced third-degree atrioventricular block: first discovery of an important side-effect. Front Cardiovasc Med 2022;9:900406.
  • Views: 407
    HTML downloads: 36
    PDF downloads: 266


    Published: 2024-03-21
    Issue: 2024: Vol 11 No 4 (view)


    How to cite:
    1.
    Gondal MUR, Lemoine J, Segal J, Kiyani Z, Bilal MI, Ansari F, McCauley B. Cardiotoxicity induced by capecitabine and oxaliplatin in gastric cancer treatment: a rare case of cardiac arrest and cardiogenic shock. EJCRIM 2024;11 doi:10.12890/2024_004417.

    Most read articles by the same author(s)